by: Eric T. Chaffin
Serious side effects have been linked to testosterone therapy treatment. Two recent studies, including one in PLOS One, found men aged 65 and older had twice the risk of having a heart attack, stroke or death after taking a testosterone therapy prescription for 90 days. That risk declined after patients stopped using the testosterone treatment.
The FDA is now investigating these findings as of January 31st, 2014.
Use and Abuse of Testosterone
Testosterone (androgen) therapy treatment is prescribed to men and women to primarily treat symptoms of sexual dysfunction. The levels of testosterone decline in men as they age by 1 or 2% each year. This can be due to the natural aging process, or hypogonadism. When men reach 80 years old, more than half have hypogonadism (a disease where a person has a low testosterone level) along with any of these symptoms: depressed mood, less energy, sense of vitality, fatigue, impaired cognition, anemia, and loss of bone density, muscle mass, strength, decreased libido and other sexual symptoms.
Some doctors believe that if a patient has a lower level of testosterone they may need testosterone replacement therapy, but for otherwise healthy older men it is controversial due to potentially serious side effects.
As with other drugs, there are men and women that abuse forms of testosterone treatment. Androgen abuse or “anabolic steroids” are illegal, and used to increase muscle, enhance athletic performance, decrease fat and improve body appearance. They mimic testosterone in the body to “enhance performance by making muscle cells larger and by allowing the body to recover more quickly from the stress of exercise.”
The World Anti-Doping Agency (WADA) handles issues relating to androgen abuse in top professional sports, but the abuse has now spread to body building and also teenagers who participate in high school sports.
Side effects from anabolic steroids can be serious and deadly. Anabolic steroids can also increase hair production, increase your sex drive or libido and cause a deeper voice.
If you suspect your loved one is abusing steroids, you should get them the necessary help they need.
If you are taking any form of testosterone therapy treatment your doctor should continue to monitor you for side effects. Any and all side effects should be reported to your physician. The FDA is also asking that you report any serious side effects to them as they continue to conduct their investigation into the potential heart attack risk associated with testosterone therapy treatment.
http://westvirginia.legalexaminer.com/fda-prescription-drugs/serious-side-effects-linked-to-testosterone-therapy/Social tagging: anabolic steroids > cardiovascular > Don Hooton > drugs > heart > steroids > Taylor Hooton Foundation > testosterone